Hi, My mother is currently on Alimta infusions ( 4th dosage), Her primary side effect since the start was severe nerve pain, which was under control with Lyrica. Since the last cycle, the pain is now is the stomach, severe pain and unable to eat any food, combined with Fatigue is getting unmanageable. The oncologist tried a few different medications for the stomach pain (dicyclomine + paracetamol) and gas medications, but no relief. Looking for any recommendations that might help ease the pain and weight loss. Thank you in advance.
Mon, 08/24/2020 - 07:41
Welcome to GRACE. I'm sorry to hear about your mother's side effects. Typically Alimta (pemetrexed) can cause nausea and vomiting, as well as lack of appetite and fatigue. Digestive issues are often treated with anti emetic medications such as Zofran (ondansetron) and Compazine (prochlorperazine), as well as techniques such as eating smaller amounts more frequently, avoiding troublesome foods (which may vary widely from patient to patient) and getting out for a walk if able. If the stomach pain does not appear to be related to digestive issues and/or doesn't respond to the above interventions, that's something for her doctors to investigate further. A dose reduction might be an option.
Fatigue is pretty common, and is often related to the typical drop in blood counts caused by the chemo drug. That tends to get worse until about halfway through the cycle, then begins to improve. If the fatigue doesn't improve sufficiently by the time the next infusion is due, her doctor might consider lengthening the cycle.
I hope her doctors can find a remedy for her symptoms very soon.
Jim C Forum Moderator
Sat, 12/05/2020 - 06:26
There is a pre mixed supplement called SUPPORTAN formulated specifically for lung cancer patients undergoing chemotherapy.
Sun, 12/05/2021 - 23:12
I have Marinol. It is synthetic weed legal by prescription in the whole US. It is for cancer and/or hiv patients. It changed my nausea, discomfort and rapid weight loss issues. I mean, I still have those issues, except my weight is more manageable, but in the beginning nothing helped. Now Zofran or phenergan can do their job. It does not give me a high at all, though that is a possible side effect.
Wed, 12/08/2021 - 11:49
I'm glad you've found a combination of drugs that are working for you. Getting side effects under control is so individual especially with the moving target that is cancer treatment. How long did it take you to figure all this out? OTOH, Marinol did the opposite for my husband.
I just saw your post. We have made and are tweaking updates on the site and I missed your post, so sorry about that.
FYI, we're having our online OncTalk event this weekend 12/11/21 with fabulous oncs from all over. It's free, informative (to say the least), AND you'll have the opportunity to ask questions. I hope to see you there!